[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.213.148. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1947

EXOPHTHALMOS AND ASSOCIATED OCULAR DISTURBANCES IN HYPERTHYROIDISM

Author Affiliations

NEW YORK
From the Department of Ophthalmology and the Thyroid Clinic (Departments of Medicine and Surgery) of the New York Post-Graduate Medical School and Hospital.

Arch Ophthalmol. 1947;37(2):211-219. doi:10.1001/archopht.1947.00890220220013
Abstract

WHEN Marine and his associates1 produced chronic progressive bilateral exophthalmos by daily intramuscular injections of 0.05 to 0.1 cc. of methyl cyanide in 2 to 3 month old rabbits maintained on a diet of alfalfa, hay and oats, he came to the following conclusion :

Cyanides appear to act by inhibiting metabolic processes. This inhibition stimulates the hypothalamic centers which in turn, stimulate, the pituitary to produce the thyrotropic hormone, which in turn stimulates the thyroid gland and independently the sympathetic centers in the mid-brain, causing exophthalmos.

It occurred to us that since pupillography, as devised by Lowenstein and associates,2 can show evidences of central sympathetic disturbances, it might be advantageous to determine what these changes are which occur with hyperthyroidism. Accordingly, 22 patients were studied; these included patients with and without exophthalmos and patients with unilateral exophthalmos. The results were interesting (fig. 1). All but 1 patient showed

First Page Preview View Large
First page PDF preview
First page PDF preview
×